Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Flagstaff, AZ

August 26, 2013Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2013, 9:20 PM MST for Yavapai County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 9:20 PM MST (04:20 UTC)
Expired
Aug 26, 2013, 10:15 PM MST
In force
55 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 147 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS55 KFGZ 270420
FFWFGZ
AZC025-270515-
/O.NEW.KFGZ.FF.W.0033.130827T0420Z-130827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 PM MST MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YARNELL HILL BURN AREA INCLUDING MILLER CREEK...

* UNTIL 1015 PM MST

* AT 914 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER THE YARNELL HILL BURN AREA FROM A THUNDERSTORM     
  OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3425 11282 3429 11281 3428 11274 3426 11272
      3421 11273 3418 11277 3420 11281

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:00 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 26, 9:00 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST MON AUG 26 2013

.SYNOPSIS...SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER WESTERN
ARIZONA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING.
A SLOW DRYING TREND WILL BRING A MORE TYPICAL MONSOON PATTERN TO THE
REGION ON TUESDAY AND WEDNESDAY. MOISTURE SHOULD INCREASE FROM SOUTH
TO NORTH FROM THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED DURING
THE EVENING HOURS. FOR THE REST OF THE NIGHT...SCATTERED SHOWERS AND
STORMS WILL CONTINUE WITH DEEP MOISTURE...AN UNSTABLE AIR MASS AND
SOUTHERLY FLOW REPLENISHING INSTABILITY. STORMS WILL BE MOST
NUMEROUS ALONG AND WEST OF A PAGE-FLAGSTAFF-PAYSON LINE WITH LOCALLY
HEAVY RAIN POSSIBLE. OTHERWISE...CURRENT FORECAST IN GOOD SHAPE WITH
NO UPDATES ANTICIPATED.

TUESDAY AND WEDNESDAY...STREAMLINES ARE FROM THE SOUTH SOUTHEAST
THROUGH THE PERIOD AS MIXING RATIO VALUES ARE DOWN A BIT. AFTERNOON
LIFTED INDICES ARE RUNNING FROM -1 TO -3 THOUGH AND SCATTERED STORMS
ARE EXPECTED...ESPECIALLY ACROSS COCONINO AND NORTHERN YAVAPAI
COUNTIES.

THURSDAY THROUGH SUNDAY...PROGS ARE INDICATING ANOTHER MOISTURE
INCREASE FROM THE SOUTH SOUTHEAST STARTING EARLY THURSDAY. PROGS IN
GOOD AGREEMENT MOVING AN INVERTED TROUGH INTO SOUTHERN AZ THURSDAY
AND THIS IS LIKELY LEFTOVERS FROM THE NOW DEFUNCT FERNAND. MIXING
RATIOS AND PRECIPITABLE WATER ARE INCREASING AGAIN...ESPECIALLY
ALONG AND SOUTH OF THE RIM. PRECIP CHANCES FOR THIS PERIOD WILL
REMAIN WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

.AVIATION...FOR THE 06Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT AS TROPICAL MOISTURE
REMAINS IN PLACE. STORMS WILL BE MOST NUMEROUS ALONG AND EAST OF A
KPGA-KFLG-KPAN LINE. EXPECT PREDOMINANTLY MVFR CONDITIONS WITH ISOLD
IFR/LIFR WITHIN HEAVIER SHOWER ACTIVITY. PATCHY FOG ALSO POSSIBLE
RESULTING IN LOCALIZED LIFR CONDITIONS. SHOWERS AND STORMS ARE
EXPECTED TO BECOME MORE NUMEROUS AFTER 18Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM/DL
AVIATION.......MCCOLLUM/CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 5:50 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST MON AUG 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
550 AM MST MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS ACROSS THE REGION TODAY...ESPECIALLY WEST OF
THE I-17 CORRIDOR. ONE DIFFERENCE FROM YESTERDAY WILL BE A PARTLY
CLOUDY START TO THE DAY...INSTEAD OF OVERCAST. THIS WILL ALLOW MORE
UNSTABLE CONDITIONS TO DEVELOP...WHICH WILL LEAD TO STRONGER STORMS
THAT MAY CONTAIN TORRENTIAL RAINFALL AND HAIL. STORM MOTION IS
AROUND 30 MPH FROM THE SOUTH TODAY...SO SLOW MOVING STORMS SHOULD
NOT BE A PROBLEM. THE STRONGEST STORMS WILL BE LOCATED ALONG AND
WEST OF THE I-17 CORRIDOR AND NORTHWARD TO GRAND CANYON COUNTRY. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE LOCATIONS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BRING MORE TYPICAL MONSOON ACTIVITY TOP THE
REGION BY TUESDAY...LASTING THROUGH MUCH OF THE COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 26, 6:43 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      3 SW PHANTOM RANCH      36.08N 112.13W
08/26/2013                   COCONINO           AZ   PARK SERVICE

            FLASH FLOODING REPORTED ALONG GARDEN CREEK AT INDIAN
            GARDENS. MINOR DAMAGE.

&&

EVENT NUMBER FGZ1300074

DM
Local storm report, Aug 26, 6:50 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
650 PM MST MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      SUPAI                   36.22N 112.69W
08/26/2013                   COCONINO           AZ   LAW ENFORCEMENT

            RAPID RISE REPORTED ON HAVASU CREEK AT SUPAI GAGE
            MEASUREMENT OF 17.31 FEET. MINOR FLOODING STAGE.

&&

EVENT NUMBER FGZ1300075

DM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:36 PM MSTFlash Flood WarningFGZCoconino6 hr
Aug 26, 6:31 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Aug 26, 7:01 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Aug 26, 10:18 PM MSTFlash Flood WarningFGZYavapai117 min
Aug 26, 11:29 PM MSTAreal Flood AdvisoryFGZCoconino6 hr
Aug 27, 12:36 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 27, 5:40 AM MSTFlash Flood WatchFGZCoconino, Yavapai15 hr
Aug 27, 12:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 27, 1:18 PM MSTSevere Thunderstorm WarningFGZNavajo27 min
Aug 27, 1:48 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 27, 3:04 PM MSTSevere Thunderstorm WarningFGZApache26 min
Aug 27, 3:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai34 min
Aug 27, 3:46 PM MSTSevere Thunderstorm WarningFGZApache29 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.